Tornadoes · United States · Georgia · 2008

EF3 tornado, Normantown to Cobbtown, Georgia, May 11, 2008

From Normantown to Cobbtown, this EF3 tornado ran 7.3 miles across Toombs and Tattnall counties on May 11, 2008, touching down at 7:35 AM EDT and reaching 200 yards wide. It killed nobody and injured 2, and did $1.0 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mphthis tornado

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF3
Date
May 11, 2008
Touchdown
7:35 AM EDT (11:35 UTC)
Lifted
7:44 AM EDT (11:44 UTC)
On the ground
9 minutes
Path length
7.3 miles (11.8 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
2
Property damage
$1.0 million
Counties
Toombs and Tattnall counties
Touchdown point
32.280, -82.240
Lift-off point
32.290, -82.130
Record number
0805110535-01

What the Weather Service recorded

A stationary front was draped across north Georgia early on May 10th with an active northwest flow aloft. Meanwhile...a vigorous short wave aloft was approaching the area from the southern plains. The stationary front provided the focus for two rounds of showers and thunderstorms, one early in the morning on the 10th and another in the afternoon. The activity tracked east-southeast with the upper flow aloft, mainly across north Georgia during the early morning and across central Georgia during the afternoon. An isolated strong supercell also tracked across the southern part of central Georgia during the evening. After a lull of convective activity for about four hours, intense multicell thunderstorms tracked into the area from Alabama after midnight and before dawn on the 11th. As these thunderstorms tracked across west central and central Georgia, 15 tornadoes were identified by subsequent surveys making this the most significant tornado outbreak to affect the area since the Katrina-associated tornadoes on August 29, 2005. Millions of dollars of property damage were reported as many homes were destroyed from these tornadoes from the western and southern suburbs of Atlanta southeastward across Macon, Dublin, and other counties in east central and southeast Georgia. Many of these counties were eligible for disaster assistance from the federal government.||In addition to the tornadoes and thunderstorm winds that caused extensive damage in dozens of counties across north and central Georgia during the early morning hours of May 11th, strong gradient winds developed on the back side of the strong cold front that moved through the area as low pressure intensified across the mid-Atlantic region. The strong winds combined with wet ground resulted in dozens of trees being blown down in some north Georgia counties. There were also two deaths as a result of downed trees in Barrow and Gwinnett county, all non-thunderstorm-related winds.

A warm front lifted northward through southern South Carolina and southeast Georgia during the morning, with a strong cold front then sweeping through the area during the evening. This resulted in several rounds of severe weather across the region.

A damage survey conducted by the National Weather Service Forecast Office in Peachtree City, Georgia confirmed that an EF2 tornado touched down in extreme northwest Toombs county, approxmiately three miles south-southwest of Normantown. This tornado was spawned by the same thunderstorm that less than 10 minutes prior had spanwed an EF3 tornado, the strongest tornado of this event, just south of Soperton in Treutlen county, which tracked into extreme northeast Montgomery county. This first tornado in Toombs county was only on the ground for about one mile, but caused considerable damage. Four mobile homes were completely destroyed, resulting in three minor injuries and the displacement of seven families from their homes. A church also sustained heavy damage. Two brick homes were damaged as well as several barns, sheds, and storage buildings. In addition a tractor-trailer rig was overturned. Some 200 to 300 pine trees were also blown down in the area. The tornado path width was determined to be 150 yards.

A confirmed EF-3 Tornado crossed into extreme northwestern Tattnall county from Toombs county, then continued east-southeastward into the community of Cobbtown, Georgia before turning east and dissipating. The first indications of significant damage, consistent with an EF-1 Tornado, occurred along Representative Kennedy Road where a mobile home was partially destroyed. A well defined path of debris was noted trailing southeast of this area across open farm fields. Several homes were also severely damaged with roofs blown off along Henry Moxley Road about 1 mile southeast of Representative Kennedy Road.||The Tornado continued to strengthen as it turned east toward Cobbtown, Georgia and peaked in intensity as it tracked near the intersection of Georgia State Highways 121 and 57. Here the Tornado completely leveled a brick convenience store and caused considerable damage to trees and nearby structures. Two people working in the store at the time of the Tornado were injured but not killed. The damage pattern in this area was consistent with an EF-3 Tornado with winds estimated between 140 and 150 mph. Also in this same general area, but south of the Tornado track there was evidence of a strong downburst. The winds were estimated to be around 100 mph with the downburst, likely associated with the rear flank downdraft of the Supercell Thunderstorm.||The Tornado continued to move east across open farm fields where extensive tree damage and minor structural damage consistent with an EF-1 and EF-0 Tornado was noted. The Tornado dissipated about 1.5 miles east of Cobbtown, however occasional bouts of non-tornadic straight line winds were observed across portions of northeast Tattnall County and northern Evans County near Undine, Georgia. ||Maximum sustained winds were estimated between 140 and 150 mph with a maximum width of approximately 200 yards. Considerable damage was reported along the path of the Tornado, and although no one was killed, 2 people were injured.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

39 minutes of warning. NWS FFC issued a tornado warning for this county at 10:56 UTC, 39 minutes before the tornado touched down, in force until 11:43 UTC.

The county was under a tornado watch, issued at 06:45 UTC and running to 14:00 UTC.

Issued (UTC)ExpiredProductOffice
18:11 UTC01:00 UTCTornado WatchFFC
02:06 UTC06:45 UTCTornado WatchFFC
06:45 UTC14:00 UTCTornado WatchFFC
10:48 UTC11:45 UTCSevere Thunderstorm WarningFFC
10:56 UTC11:43 UTCTornado WarningFFC
16:00 UTC04:00 UTCWind AdvisoryFFC

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 06:03 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the tornado touched down at May 11, 5:40 AM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 11, 5:40 AM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
540 AM EDT SUN MAY 11 2008

.SHORT TERM /TODAY THROUGH TUESDAY/...
STRONG LOW PRESSURE SYSTEM PROGD TO LIFT ACROSS THE OHIO VALLEY
REGION TODAY...PULLING A COLD FRONT ACROSS THE SOUTHEAST U.S.
FRONT PROGD TO PUSH INTO EXTREME NORTHWEST GEORGIA BY 12Z THIS MORNING
...NEARING AN ATL TO AHN LINE BY NOON...THEN MOVING OUT OF THE
COUNTY WARNING AREA BY DAYS END. WITH WIDESPREAD SHOWERS/TSTORMS
(SOME STORMS SEVERE) ALONG AND AHEAD OF THE FRONT...WILL GO WITH
LIKELY TO CATEGORICAL POPS MOST AREAS THIS MORNING...THEN
TAPERING POPS OFF FROM THE NORTHWEST DURING THE AFTERNOON WITH
THE HIGHEST POPS ACROSS SOUTHEAST SECTIONS. WINDS LOOK TO PICK UP
QUITE A BIT BEHIND THE FRONT THIS AFTERNOON AND WILL ISSUE WIND
ADVISORY FOR AFTERNOON INTO THIS EVENING FOR MUCH OF THE AREA.
FRONT CONTINUES TO PUSH ACROSS SOUTH GEORGIA TONIGHT BUT MODELS
MAINTAIN SOME DEEPER MOISTURE ACROSS THE EXTREME NORTH IN WRAP-
AROUND. WILL CARRY SLIGHT CHANCE POPS MAINLY IN THE MOUNTAINS TO
COVER ANY LINGERING SHOWERS. LOW PRESSURE SYSTEM CONTINUES TO MOVE
UP ACROSS THE NEW ENGLAND STATES MONDAY AS HIGH PRESSURE BUILDS
EAST FROM TEXAS. COOLER AIRMASS SETTLE IN OVER THE STATE MONDAY
WITH HIGHS RUNNING SOME 5 TO 10 DEGREES BELOW NORMAL. DRY FORECAST
CONTINUES TUESDAY AS SURFACE HIGH MOVES ACROSS THE STATE WITH
TEMPERATURES RETURNING BACK TO MORE NORMAL LEVELS.

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
EXTENDED PROGS SIMILAR WITH HIGH PRESSURE BEGINNING TO SHIFT OFF
THE SOUTHEAST COAST TUESDAY NIGHT AS THE NEXT STORM SYSTEM PUSHES
ACROSS THE CENTRAL U.S. LATEST GFS RUN SHOW DEEPER MOISTURE
SPREADING INTO NORTH GEORGIA WEDNESDAY AS A WEAK IMPULSE SKIRTS
ACROSS THE TENNESSEE VALLEY. FRONT PUSHES INTO NORTH GEORGIA
WEDNESDAY NIGHT THEN APPEAR TO BECOME STATIONARY ACROSS THE AREA
INTO FRIDAY AS SERIES OF WEAK IMPULSES MOVE ACROSS THE SOUTHEAST.
UNSETTLED WEATHER LOOK TO CONTINUE UNTIL FRONT PUSHES SOUTH OF THE
COUNTY WARNING AREA SATURDAY.

&&

.AVIATION...
PRIMARY CONCERN IS STRONG STORMS MOVING EAST AWAY FROM ATL METRO
AIRPORTS ALSO STRONG STORMS FROM NEAR CSG TO OPN TO MCN. WIDESPREAD
STORMS AND PRECIPITATION SHOULD COME TO AN END BY 12Z IN ATL METRO
AREA AND BY 18Z IN AREAS SOUTH AND EAST OF MCN. CIGS SHOULD IMPROVE
RAPIDLY AROUND SAME TIME. WEST WINDS EXPECTED TO GUST TO 25-30KTS
BEHIND STORMS AND COLD FRONT THIS AFTERNOON...SUBSIDING TO 12-15KTS
SUSTAINED AFTER 00Z.

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          77  50  74  47  77 /  80   5   0   5   5
ATLANTA         77  51  71  51  79 /  70   5   0   5   5
BLAIRSVILLE     68  46  67  41  75 /  80  20  10   5   5
CARTERSVILLE    74  47  72  44  78 /  60  10   5   5   5
COLUMBUS        83  57  78  51  85 /  70   0   0   5   5
GAINESVILLE     77  51  71  49  76 /  80  20  10   5   5
MACON           84  49  79  47  82 /  70   0   0   5   5
ROME            74  49  78  46  82 /  50  10   5   5   5
PEACHTREE CITY  77  47  73  43  81 /  70   0   0   5   5
VIDALIA         84  53  79  50  81 /  80   0   0   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TODAY TO MIDNIGHT EDT TONIGHT FOR MUCH
OF NORTH AND CENTRAL GEORGIA.

&&

49
Hazardous weather outlook, May 11, 5:00 AM EDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EDT SUN MAY 11 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 AM EDT SUN MAY 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED THROUGH 10 AM ACROSS
NORTH GEORGIA. SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED THROUGH
4 PM ACROSS CENTRAL GEORGIA.

.SYNOPSIS...
A STRONG WARM FRONT WAS LOCATED THIS MORNING FROM NEAR CEDARTOWN TO
ATLANTA TO NEAR ATHENS AND WAS MOVING SLOWLY NORTH.  A COLD FRONT
LOCATED IN WESTERN ALABAMA WILL MOVE EAST INTO GEORGIA LATER TODAY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS. ISOLATED
TORNADOES ARE ALSO POSSIBLE.

.DISCUSSION...
INSTABILITY WILL INCREASE TODAY AS THE WARM FRONT LIFTS NORTH.
MIXED LAYER CAPE VALUES RANGE FROM 1000 TO 2000 ALONG AND SOUTH OF
THE WARM FRONT. VERTICAL WIND SHEAR WILL STILL REMAIN MODERATELY
STRONG WITH HELICITY VALUES OF AROUND 75 TO 150. ELEVATED STRONG
STORMS NORTH OF THE WARM FRONT IN FAR NORTH GEORGIA MAY PRODUCE
LARGE HAIL. OTHERWISE...ACROSS THE REST OF NORTH AND CENTRAL GEORGIA
LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE THROUGH
THE EARLY AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY...THURSDAY AND EARLY
FRIDAY. OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD ALREADY BE ACTIVATED THIS THIS MORNING ACROSS NORTH
AND CENTRAL GEORGIA AND REMAIN ALERT THROUGH THIS AFTERNOON MAINLY
ACROSS CENTRAL GEORGIA AS THE STORMS MOVE EAST.

In the hours before

Local storm report, May 11, 6:26 AM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
626 AM EDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     TORNADO          8 ENE LA GRANGE         33.09N 84.91W
05/11/2008                   TROUP              GA   EMERGENCY MNGR

            POSSIBLE TORNADO TOOK ROOF OFF HOME AT PERKINS AND KEITH
            ROAD.

&&

SNELSON
Local storm report, May 11, 6:34 AM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
634 AM EDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     TSTM WND DMG     3 WSW MACON             32.82N 83.70W
05/11/2008                   BIBB               GA   PUBLIC

            NUMEROUS TREES AND POWER LINES DOWN NEAR 4300 BLOCK OF
            PERSHING AVE IN WEST MACON.

&&

SNELSON
Local storm report, May 11, 6:51 AM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
651 AM EDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     TORNADO          3 E LIZELLA             32.81N 83.77W
05/11/2008                   BIBB               GA   PUBLIC

            POSSIBLE TORNADO DESTROYED HOME ON WATERS EDGE RD NEAR
            SOUTH SHORE OF LAKE TOBESOFKEE. LOTS OF TREES AND LINES
            DOWN. INSULATION STREWN ABOUT.

&&

SNELSON
Local storm report, May 11, 6:54 AM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
654 AM EDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 AM     HAIL             3 S MACON               32.79N 83.66W
05/11/2008  E0.75 INCH       BIBB               GA   PUBLIC

            NEAR HOUSTON AVE AND EISENHOWER PKWY

0605 AM     TSTM WND DMG     3 S MACON               32.79N 83.66W
05/11/2008                   BIBB               GA   PUBLIC

            NUMEROUS TREES DOWN. SMALL OUTBUILDINGS DESTROYED.

&&

SNELSON
Local storm report, May 11, 7:21 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
721 AM EDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 AM     TORNADO          7 NW DUBLIN             32.61N 83.01W
05/11/2008                   LAURENS            GA   PUBLIC

            *** 1 INJ *** POSSIBLE TORNADO DESTROYED SEVERAL HOMES AT
            US 441 AND EVERGREEN RD. NUMEROUS TREES DOWN. UNKNOWN
            NUMBER OF INJURIES HAVE BEEN CONFIRMED.

&&

SNELSON
Local storm report, May 11, 7:24 AM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
724 AM EDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 AM     TORNADO          7 NW DUBLIN             32.61N 83.01W
05/11/2008                   LAURENS            GA   EMERGENCY MNGR

            *** 1 INJ *** POSSIBLE TORNADO DESTROYED SEVERAL HOMES AT
            US 441 AND EVERGREEN RD. NUMEROUS TREES DOWN. UNKNOWN
            NUMBER OF INJURIES HAVE BEEN CONFIRMED.

&&

SNELSON

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Jacksonville, FL (KJAX), 00:00Z

11.6 hours before the tornado, 204 km from the path. May 11, 2008.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2008-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1812 joules per kilogram, CIN -6, lifted condensation level 1506 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jacksonville, FL at 00:00Z on 2008-05-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 83 square meters per square second, 0 to 6 km bulk shear 44 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1812 J/kg
Mixed-layer CIN
-6 J/kg
Surface CAPE
2588 J/kg
Mixed-layer LCL
1506 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.4
0-3 km lapse rate
7.1 K/km

Open this sounding in Storm Lab

Jacksonville, FL (KJAX), 12:00Z

0.4 hours after it, 204 km from the path. May 11, 2008.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2008-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1555 joules per kilogram, CIN -68, lifted condensation level 722 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jacksonville, FL at 12:00Z on 2008-05-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 248 square meters per square second, 0 to 6 km bulk shear 60 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1555 J/kg
Mixed-layer CIN
-68 J/kg
Surface CAPE
1790 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
60 kt
0-1 km bulk shear
40 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
2.0
Supercell composite
8.9
0-3 km lapse rate
4.1 K/km

Open this sounding in Storm Lab

The surface observations

Vidalia Municipal Airport (VDI), 20 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
09:41 UTC73.471.6190° 7 kt1005.1
09:59 UTC73.471.6210° 6 kt1004.7
10:21 UTC73.471.6200° 6 kt1004.7
10:39 UTC73.471.6180° 7 kt1004.4
11:00 UTC73.471.6170° 8 kt1004.1
11:20 UTC75.271.6230° 8 kt1005.4
11:40 UTC69.866.2240° 17 kt321007.5
12:00 UTC6866.2290° 9 kt141006.1
12:15 UTC6866.2220° 6 kt1006.8
12:41 UTC6866.2120° 4 kt1005.4
12:59 UTC6866.2160° 3 kt1005.4
13:21 UTC6866.2200° 5 kt1005.8

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Charleston,SC radar (KCLX), 115 km away, was scanning. The volume nearest the touchdown began at 11:33 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
11:00 UTCTSTM WND DMGKiteJohnson, GASTRAIGHT-LINE WINDS ESTIMATED UP TO 90 MPH OCCURRED ALONG AND UP TO 2 MILES SOUTH OF THE TORNADO TRACK. A GYMNASIUM IN KITE SUSTAINED MASONRY WALL AND ROOF DAMAGE. SEVERAL OTHER STRUCTURES WERE DAMAGED AND NUMEROUS TREES
11:00 UTCTORNADO 11 N LoweryLaurens, GADAMAGE PATH 0.5 MILES LONG AND 200 YARDS WIDE.ONE MOBILE HOME DESTROYED AND NUMEROUS TREES SNAPPED AND UPROOTED.
11:01 UTCTORNADO 21 Nw KiteJohnson, GAAN EF2 TORNADO WITH WINDS UP TO 130 MPH TOUCHED DOWN NORTHWEST OF KITE CAUSING DAMAGE ALONG US HWY 221. A MOBILE HOME WAS ROLLED OVER AND SEVERAL HOMES AND CARS WERE DAMAGED. MORE SUBSTANTIAL DAMAGE OCCURRED 3 MILES NE O
11:11 UTCTORNADO 33 Se SopertonTreutlen, GADAMAGE PATH 7 MILES LONG AND 150 YARDS WIDE. ONE TWO STORY BRICK HOME HAD THE SECOND FLOOR COMPLETELY REMOVED. NUMEROUS SHEDS AND OUTBUILDINGS WERE DESTROYED. THE TORNADO LIFTED ABOUT 6 MILES ENE OF KIBBEE IN MONTGOMERY
11:15 UTCTSTM WND DMGSummertownEmanuel, GANUMEROUS TREES DOWN IN A PATH APPROXIMATELY 3 MILES LONG. 1 BUILDING LOST ROOF.
11:16 UTCTORNADO 33 Se SopertonTreutlen, GADAMAGE PATH 7 MILES LONG AND 150 YARDS WIDE. ONE TWO STORY BRICK HOME HAD THE SECOND FLOOR COMPLETELY REMOVED. NUMEROUS SHEDS AND OUTBUILDINGS WERE DESTROYED.
11:20 UTCTORNADO 23 Ssw NormantownToombs, GA*** 3 INJ *** DAMAGE PATH 1 MILE LONG...150 YDS WIDE. 3 MOBILE HOMES DESTROYED...1 BRICK HOUSE HAD MAJOR DAMAGE...NUMEROUS SHEDS AND OUTBUILDINGS DESTROYED. 1 TRACTOR TRAILER RIG TURNED OVER. APPROXIMATELY 200 TO 300 PIN
11:25 UTCTSTM WND DMG3 Ssw NormantownToombs, GASEVERAL TREES WERE KNOCKED DOWN AND BUILDINGS DAMAGED IN AND AROUND NORMANTOWN.
11:25 UTCTORNADO3 Ssw NormantownToombs, GA*** 3 INJ *** 4 MOBILE HOMES DAMAGED...1 HOUSE DESTROYED...1 CHURCH DESTROYED...1 MOBILE HOME DESTROYED AND 1 TRACTOR TRAILER TURNED OVER. APPROXIMATELY 200 TO 300 PINE TREES DOWN. 7 FAMILIES DISPLACED.
11:30 UTCTORNADO 17 Ne LyonsToombs, GADAMAGE PATH WAS 2.5 MILES LONG AND 100 YARDS WIDE. NUMEROUS TREES WERE SNAPPED AND UPROOTED ALONG THE PATH.
11:33 UTCTORNADO4 S MillenJenkins, GA*** 1 INJ *** CONFIRMED EF-1 TORNADO TOUCHED DOWN NEAR THE COMMUNITY OF EMMALANE AND TRAVELED NORTHEAST APPROXIMATELY 1.7 MILES WITH A WIDTH OF 1200 YARDS. THE TORNADO HAD MAXIMUM WINDS OF 95 MPH. STRAIGHT LINE WIND DAMA
11:35 UTCTSTM WND DMG3 S MillenJenkins, GANUMEROUS TREES AND POWER LINES DOWN ON OLD WEST SAVANNAH ROAD AND HIGHWAY 25 SOUTH. DAMAGE TO SEVERAL HOMES. POSSIBLE TORNADO.
11:35 UTCTORNADO3 S MillenJenkins, GANUMEROUS TREES AND POWER LINES DOWN ON OLD WEST SAVANNAH ROAD AND HIGHWAY 25 SOUTH. DAMAGE TO SEVERAL HOMES. POSSIBLE TORNADO.
11:35 UTCTORNADO 17 Ne LyonsToombs, GAAN EF1 TORNADO TOUCHED DOWN 7 MILES NE OF LYONS. NUMEROUS TREES WERE SNAPPED OR UPROOTED ALONG THE PATH. THIS TORNADO MOVED NORTHEAST BEFORE CURVING TO AN EAST DIRECTION BEFORE MOVING INTO TATTNALL COUNTY. THE TOTAL PATH
11:40 UTCTSTM WND DMGCobbtownTattnall, GA*** 2 INJ *** NUMEROUS TREES AND POWER LINES DOWN. SEVERAL RESIDENCES HOMES WERE DAMAGED. CONVENIENCE STORE WAS DESTROYED NEAR HIGHWAY 23 AND HIGHWAY 25. 2 MINOR INJURIES. POSSIBLE TORNADO.
11:40 UTCTORNADO 34 Sw AlineCandler, GA*** 2 INJ *** TORNADO CROSSED INTO EXTREME SOUTHWESTERN CANDLER COUNTY FROM EMANUEL COUNTY...THEN CONTINUED EAST SOUTHEASTWARD INTO TATTNALL COUNTY TO COBBTOWN BEFORE TURNING EAST AND DISSIPATING. MAXIMUM MAGNITUDE EF3 I
11:40 UTCTORNADOCobbtownTattnall, GA*** 2 INJ *** NUMEROUS TREES AND POWER LINES DOWN. SEVERAL RESIDENCES HOMES WERE DAMAGED. CONVENIENCE STORE WAS DESTROYED NEAR HIGHWAY 23 AND HIGHWAY 25. 2 MINOR INJURIES. POSSIBLE TORNADO.
11:42 UTCTSTM WND DMGHaganEvans, GA1 TREE DOWN ON A POWER LINE.
11:42 UTCTORNADO2 Se CobbtownTattnall, GATRAINED SPOTTER REPORTS NUMEROUS DOWNED PINE TREES ALONG A CLEAR PATH. OTHER TREES AND LIMBS DOWN ON PROPERTY.
11:45 UTCHAIL 0.75HazlehurstJeff Davis, GANUMEROUS REPORTS OF PENNY SIZE HAIL IN THE HAZLEHURST VICINITY. TIME IS ESTIMATED BASED ON RADAR IMAGERY.
11:47 UTCTSTM WND DMGClaxtonEvans, GA2 TREES DOWN ON POWER LINES ON EASTON ROAD AND METTER HIGHWAY.
11:50 UTCTSTM WND DMG4 Sse ReidsvilleTattnall, GANUMEROUS TREES DOWNED BETWEEN REIDSVILLE AND GLENNVILLE. EMERGENCY MANAGER REPORTS THAT ALL TREES BLOWN IN ONE DIRECTION.
12:05 UTCTSTM WND DMG5 Sse DenmarkBulloch, GA911 CENTER REPORTS NUMEROUS TREES DOWN ON ROUTE 67 FROM NEAR I-16 SOUTH TO NEAR THE BRYAN COUNTY LINE. TIME ESTIMATED BASED ON RADAR.
12:05 UTCTSTM WND DMGNevilsBulloch, GA911 CENTER REPORTS SEVERAL HOMES SEVERELY DAMAGED ON DAVIS ROAD NEAR THE INTERSECTION OF I-16 AND ROUTE 67 IN NEVILS. POSSIBLE TORNADO. ALSO A TREE DOWN ON A HOME ON DENMARK ROAD. NO INJURIES. TIME ESTIMATED BASED ON RAD
12:10 UTCTSTM WND DMGDenmarkBulloch, GACOUNTY 911 CENTER REPORTS A MOBILE HOME OVERTURNED ON OLD HAPPY ROAD OFF HIGHWAY 46 IN DENMARK. TIME ESTIMATED BASED ON RADAR.
12:10 UTCTORNADO 11 Ene NevilsBulloch, GATORNADO TOUCHED DOWN JUST EAST OF NEVILS AND MOVED EASTWARD FOR 2 1/4 MILES. MAXIMUM STRENGTH EF1. MAXIMUM WIDTH 300 YARDS. SEE PUBLIC INFORMATION STATEMENT FOR FURTHER DETAILS.
12:10 UTCTORNADO1 Ene NevilsBulloch, GABULLOCH COUNTY FIRE CHIEF REPORTS A TORNADO CROSSING I-16 AT THE 125 MILE MARKER. THIS IS ABOUT 2 MILES WEST OF HIGHWAY 67 EXIT. NUMEROUS TREES DOWN AND PARTS OF EASTBOUND LANES OF I-16 CLOSED FOR ABOUT 2 HOURS. DAMAGE T
12:10 UTCTORNADO1 Ese NevilsBulloch, GABULLOCH COUNTY FIRE CHIEF REPORTS A TORNADO CROSSING I-16 AT THE 125 MILE MARKER. THIS IS ABOUT 1 MILE EAST OF HIGHWAY 67 EXIT. NUMEROUS TREES DOWN AND PARTS OF EASTBOUND LANES OF I-16 CLOSED FOR ABOUT 2 HOURS. DAMAGE TO
12:15 UTCTSTM WND DMG5 Se DenmarkBulloch, GANUMEROUS TREES DOWN AND POWER OUTAGES.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2008 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are

The other tornadoes of May 11, 2008

41 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 112:36 AM CDTEF1Cleburne, AL3.81,000$1.8 million
May 112:47 AM CDTEF1Cleburne, AL2.3150$50,000
May 114:08 AM EDTEF2Carroll, GA0.1100$2.0 million
May 114:08 AM EDTEF2Troup, GA1.0150$80,000
May 114:09 AM EDTEF0Edgefield, SC4.080
May 114:18 AM EDTEF2Troup, GA3.8300$80,000
May 114:25 AM EDTEF2Carroll, GA0.1100$7.0 million
May 114:31 AM EDTEF0Aiken, SC3.560
May 115:17 AM EDTEF2Clayton, GA17.5100$7.5 million
May 115:28 AM EDTEF0Aiken, SC1.050
May 115:50 AM EDTEF2Bibb, GA18.4100$5.0 million
May 116:07 AM EDTEF0Aiken, SC7.850
May 116:15 AM EDTEF1Twiggs, GA24.8100$4.0 million
May 116:36 AM EDTEF2Laurens, GA13.825022$1.4 million
May 116:44 AM EDTEF1Johnson, GA10.15815$16 million
May 116:45 AM EDTEF0Washington, GA33.6440$5.2 million
May 116:58 AM EDTEF1Laurens, GA0.4200$900,000
May 117:01 AM EDTEF2Johnson, GA7.58803$7.8 million
May 117:11 AM EDTEF3Treutlen, GA7.7150$225,000
May 117:20 AM EDTEF2Toombs, GA1.11503$500,000
May 117:33 AM EDTEF0Jenkins, GA1.71,2001$50,000
May 118:10 AM EDTEF1Bulloch, GA2.3300$125,000
May 118:25 AM EDTEF0Madison, IN0.110$15,000
May 118:30 AM EDTEF0Hampton, SC0.325
May 119:15 AM EDTEF1Whitley, KY1.6400$100,000
May 119:52 AM EDTEF4Darien tornado, GA11.07009$13 million
May 1110:20 AM EDTEF1Carter, KY1.3100$300,000
May 1110:27 AM EDTEF1Leslie, KY0.370$25,000
May 111:10 PM EDTEF0Madison, OH1.820$10,000
May 112:40 PM EDTEF1Glynn, GA5.2200
May 114:30 PM EDTEF0Burke, NC0.120
May 114:48 PM EDTEF0Lincoln, NC0.120
May 116:03 PM EDTEF0New Hanover, NC0.110
May 116:12 PM EDTEF2Charleston, SC12.01,760$1.2 million
May 116:19 PM EDTEF0Cabarrus, NC0.120
May 116:25 PM EDTEF2Bertie, NC15.02002$1.0 million
May 116:57 PM EDTEF2Onslow, NC5.01006$155,000
May 117:28 PM EDTEF0Onslow, NC0.220
May 118:06 PM EDTEF1Carteret, NC2.730$30,000
May 118:17 PM EDTEF0Carteret, NC0.330$10,000
May 118:27 PM EDTEF0Carteret, NC0.110

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.